COVID-19: Israel finds possible link between vaccine, myocarditis cases

 
An illustrative photo of the Pfizer COVID-19 vaccine.
(photo credit: MARC ISRAEL SELLEM/THE JERUSALEM POST)

The findings have been transmitted to the Health Ministry’s Director-General Chezy Levy, as well as to the US Food and Drug Administration and Pfizer.

About one in 100,000 people who received the Pfizer coronavirus vaccine suffered from myocarditis – an inflammation of the heart muscle – a preliminary report redacted by the committee of experts tasked by the Health Ministry to monitor the inoculation’s side effect has found, Channel 12 reported on Friday.
The researchers also stressed that more research is needed to confirm the connection between the vaccine and the phenomena.
The leaked document showed that most cases were reported among young men aged 18-30. A total of 62 cases of myocarditis have occurred so far in Israel around the time of the vaccination, 56 of them after the second dose. Some 55 cases occurred among men.
Without treatment, myocarditis can lead to cardiac arrhythmia and even death.
In most cases, the patients were discharged from the hospital in good conditions. However, two people – a 22-year-old woman and a 35-year-old man – died. According to the report, they did not have any preexisting condition, but further investigation was needed to confirm the diagnosis.
The physicians emphasized that a further study is needed also to confirm a link between the vaccine and the heart problems, but according to Channel 12 they described it as “likely” in the report.
“These findings were presented to Pfizer, which said that it has not detected similar findings in the rest of the world at this time and that it will look deeper into the phenomenon... A possible reason for the lack of similar findings in other countries so far may be connected to the low vaccination rate among young people, since the majority of cases occurred among men under the age of 30,” the study said.
The researchers wrote: “At this stage, according to preliminary findings, which need further corroboration, there is an impression of a higher number than expected, especially for ages up to the age of 30. A more advanced report on the subject will be prepared soon.”
“The impression is that there is an increase in the incidence of the phenomenon especially in young men on the scale of 1:20,000 after vaccination,” they added. “It is likely that the onset of myocarditis is associated with receiving the vaccine (especially the second dose).”
The findings have been transmitted to Health Ministry Director-General Chezy Levy, as well as to the US Food and Drug Administration and Pfizer.
“The Health Ministry has set up expert committees for professional monitoring and is making great efforts to monitor phenomena that have appeared in the proximity of the vaccination,” the ministry said in response to the report according to Channel 12. “This is part of its responsibility to the health of the public and in transparency.”
The ministry stressed that four in-depth reports on the vaccine’s side effects have been published.
“The cited report does not show with certainty an increase in mortality due to the vaccine, nor is there any certainty that there is an increase in myocarditis compared to the same period last year,” it added. “This is an important report that is currently being discussed among experts in the Health Ministry, and the results and report will be made public, just like the reports that have already been published.”

Sign up for The Jerusalem Post Premium Plus for just $5

Upgrade your reading experience with an ad-free environment and exclusive content

Join Now >


Popular In the Community

Load more...